Hail, Hartley
- When
- May 30, 7:27 PM CST
- Where
- Hartley County, 0.69 mi S of Dalhart
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.060, -102.520
To be done.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
To be done.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 5:39 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 639 PM CDT MON MAY 30 2016 .Aviation... 00Z TAF Cycle An upper trough will move across the Panhandles tonight which could allow for some isolated convection to push east out of the southern Rockies and across the northern and western Panhandles through about 03Z to 06Z Tuesday. Confidence low and will leave out of TAF forecast package for now but update if needed. Otherwise...VFR conditions through the TAF forecast period. Southeast to southerly winds 10 to 20 knots will diminish to 5 to 15 knots after 06Z to 08Z Tuesday. Winds are expected to shift to the north and northeast 10 to 20 knots following the passage of a cold front at the Guymon and Dalhart TAF sites after 13Z to 15Z Tuesday and will remain from the south at the Amarillo TAF site through 00Z Wednesday. Schneider && .Prev Discussion... /Issued 335 PM CDT MON MAY 30 2016/ Discussion... The main focus for this forecast remains on the potential for strong to severe thunderstorms and locally heavy rainfall over the next few days. Chances for rain will continue across the region through the middle of this week, before tapering off as an upper-level trough pulls eastward and a ridge of high pressure builds in across the southwestern U.S. Details are below. Short Term...Today and Tonight... Synoptically speaking, analysis of water vapor imagery this afternoon indicates the presences of several compact upper lows across the CONUS as well as several shortwaves embedded in the upper- level flow. Of primary interest for this region, a closed low was situated over Arizona with weak downstream ridging over West Texas. A shortwave ahead of this low was noted moving over eastern NM early this afternoon. A closed low was also located over southern Saskatchewan with a shortwave roughly in phase with the southern stream wave. Both of these features will be moving over the High Plains throughout this afternoon and evening, aiding in thunderstorm development for the region. Radar echoes are already beginning to pop up over the Rockies and Sangre de Cristos. Meanwhile a lee side surface trough in eastern NM/CO was helping to re- establish southerly winds across the Panhandles and draw low-level moisture back into the area. Modest capping across the Panhandles may limit convective initiation across the Panhandles this afternoon, though enough destabilization could occur by late this afternoon/early evening to see storms develop in the western Panhandles. Otherwise, precip and thunderstorm chances will be tied to mountain convection moving eastward and tapping into elevated instability in this evening and overnight. Generally weaker bulk shear values (20-25 kts of 0-6km bulk shear) mean that loosely organized multicells are the favored storm mode. A developing LLJ and increasing low-level moisture could sustain thunderstorms into the evening hours. If coverage is great enough and a cold pool should develop, chances for damaging wind gusts will increase. Otherwise the risk will mainly be from hail and locally heavy rainfall. A cold front will also begin edging into the northern Panhandles tonight and could serve as an additional focus for thunderstorms tonight. NF Long Term... The aforementioned cold front will be in the region tomorrow and should push through the Panhandles by late evening. The front should provide a focus for storm development as moist southerly flow in the low to mid levels converges along the front. There is some threat for severe weather with thunderstorms that develop tomorrow, though weakly sheared storms will again struggle to keep sustained updrafts. Forecast soundings show the atmosphere quickly saturating with the influx of moisture, and a transition to heavy rain as the primary threat by late afternoon. Rain chances may persist into Wednesday as moist upslope flow continues and the upper-level trough axis passes overhead. Steering flow becomes extremely slow by Tuesday night, so flash flooding will continue to be a concern if storms develop over areas which have already received rain in recent days. For Thursday and beyond, a ridge of high pressure is expected to build over the western CONUS. The Panhandles will be on the eastern periphery of the ridge and will only have slight chances for precip during this time should any mountain convection make it into the Panhandles. Temperatures will also rebound to near or above normal during this time. NF Hydrology... Very heavy rain in recent days has led to near saturated soils in some locations. These areas will be most likely to experience localized flooding or flash flooding with additional heavy rainfall, though the possibility for heavy rainfall over the next few days means that any portion of the area could experience flooding concerns. Be alert for areas of standing water or rapidly flowing water, especially in low-lying areas and low water crossings. NF && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 450 PM CDT MON MAY 30 2016 OKZ001>003-TXZ001>020-311200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 450 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL AS POSSIBLE HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL INCREASE TUESDAY AND TUESDAY EVENING. SOME STORMS DURING THIS PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS POSSIBLE HAZARDS. HEAVY RAINFALL WITH SLOW MOVING STORMS WILL ALSO INCREASE THE RISK FOR LOCALIZED FLOODING AND FLASH FLOODING. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY ACROSS MAINLY THE SOUTHERN HALF OF THE TEXAS PANHANDLE. LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS WITH THOSE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY FOR POSSIBLE ACTIVATION TODAY AND AGAIN ON TUESDAY. PLEASE DIRECT REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN AMARILLO. NF
The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
4 hail. Local standard time, as filed.
Quarter size hail reported on FM1061 west of the helium plant on the northwest side of Amarillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643353, 643354, 643355, 643356.